Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 91, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 1, 2000, 5:34 PM CDT for Linn County, Iowa. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 1, 2000, 5:34 PM CDT (22:34 UTC)
- Expired
- Jun 1, 2000, 6:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Linn County, IA
The radar
The Quad Cities radar (KDVN), 86 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 5:45 PM CDT | Thunderstorm Wind | Mt Vernon, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 824 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1154 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 012235 SVRMLI IAC113-012300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 534 PM CDT THU JUN 1 2000 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINN COUNTY IN EAST CENTRAL IOWA * UNTIL 600 PM CDT * AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER ELY ...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... BERTRAM NOW. MOUNT VERNON BY 540 PM CDT. LISBON BY 545 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING FOR EASTERN IOWA. LAT...LON 4198 9163 4186 9159 4187 9137 4201 9139
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:37 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jun 1, 2:37 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 237 PM CDT THU JUN 1 2000 SYNOPTIC PICTURE THIS AFTERNOON SHOWS LOW AMPLITUDE FLOW AT 500H ACROSS NORTHERN TIER OF U.S...WITH SHARP SHORT WAVE OVER THE DAKOTAS...A CLOSED LOW OVER VANCOUVER...AND A LARGE HIGH OVER THE SOUTHEAST U.S. AT THE SURFACE...A 1009 LOW WAS OVER RST...WITH A COLD FRONT EXTENDING THROUGH DSM TO MKC...AND A 20 DEGREE TEMP CONTRAST ACROSS FRONT. THE MODELS INITIALIZED WELL AT 500H WITH THE ETA HAVING THE EDGE ON THE DAKOTAS SHORT WAVE. THE ETA WAS ALSO THE BEST WITH THE SURFACE FRONT AND TROUGH. THE PRIMARY FORECAST CONCERN THIS GO-ROUND IS THE COLD FRONT THIS EVENING AND TONIGHT...AND POSSIBLE SEVERE WEATHER. ANOTHER CONCERN IS PRECIP ON DAY 3/SUNDAY. THE ETA/NGM/AVN AGREE ON PUSHING COLD FRONT THROUGH AREA AND TO THE SOUTH BY 12Z FRIDAY...WITH CONSIDERABLY COOLER AIR FOR THE NEXT FEW DAYS. AT 48 HOURS...MODELS AGREE MODERATELY WELL AT 500H ON PLACEMENT AND DEPTH OF PACIFIC NORTHWEST LOW...WHICH WILL BE A PLAYER IN DVNS WEATHER IN THE 72 HOURS TIME FRAME. AT THE SURFACE...ALL HAVE A LOW JUST WEST OF RAPID CITY WITH THE NGM AND AVN BEING CONSIDERABLY DEEPER THAN THE ETA. LOOKING FURTHER OUT IN TIME...THE MEDIUM RANGE MODELS ARE IN DISAGREEMENT FOR SUNDAY. MRF...AND 12Z AVN RUN...SHOW COLD FRONT MOVING THROUGH THE FORECAST AREA. THE EUROPEAN...UK...AND CANADIAN DOWNPLAY THIS SCENARIO...AND INSTEAD HAVE A LOW AND ASSOCIATED FRONT WELL SOUTH. WILL STICK WITH MRF/AVN SCENARIO...SINCE 12Z AVN IS THE NEWEST RUN. ALL THE MEDIUM RANGE MODELS DO AGREE ON 500H WAVE MOVING EAST MONDAY...AND A HIGH BUILDING IN TUESDAY. THE COLD FRONT WILL REACH CID BY 00Z AND DVN BY 003Z...MOVING SOUTHEAST OF THE FORECAST AREA BY 09Z. HIGH PRESSURE WILL BUILD IN FRIDAY...WITH A 1029 HIGH CENTERED OVER DBQ FRIDAY NIGHT. SATURDAY WILL SEE A SOUTHERLY FLOW DEVELOP AHEAD OF A TROUGH MOVING INTO THE PLAINS. THE COLD FRONT WILL APPROACH THE AREA SATURDAY NIGHT...AND MOVE THROUGH SUNDAY...PULLING ENOUGH MOISTURE INTO THE AREA AHEAD OF IT TO TRIGGER CONVECTION. WILL STAY CLOSE TO CURRENT FORECAST...ALTHOUGH MAY SHADE TEMPS UP A NOTCH FRIDAY PER NEW FWC/FAN GUIDANCE. OTHERWISE...EVERYTHING ON TRACK. .DVN... IA...NONE. IL...NONE. MO...NONE. ARKELL
In the hours before
Special weather statement, Jun 1, 1:46 PM CDT, 3 hours 48 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-012300- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 146 PM CDT THU JUN 1 2000 ...SEVERE THUNDERSTORMS CAN BE EXPECTED OVER PORTIONS OF THE AREA LATE THIS AFTERNOON AND EVENING... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ALONG AND NORTH OF INTERSTATE 80. SURROUNDING THE MODERATE RISK IS A SLIGHT RISK...WHICH INCLUDES THE REST OF EASTERN IOWA...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. AT 1 PM...A STRONG COLD FRONT EXTENDED ACROSS CENTRAL IOWA...ROUGHLY JUST WEST OF A LINE FROM DECORAH TO MARSHALLTOWN TO DES MOINES TO CRESTON. A LAYER OF WARM AIR ALOFT HAS PREVENTED THUNDERSTORM DEVELOPMENT THUS FAR...WHILE ALSO ALLOWING FOR CONSIDERABLE INSTABILITY TO BUILD. THE COLD FRONT WILL SWEEP ACROSS THE REGION THIS EVENING. THIS FRONT WILL PROVIDE SUFFICIENT COOLING AND LIFT TO ERODE THE CAP...RESULTING IN THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS. THUNDERSTORMS WILL LIKELY DEVELOP BETWEEN 3 PM AND 5 PM WEST OF A LINE FROM DUBUQUE TO CEDAR RAPIDS TO FAIRFIELD. VARIOUS PARAMETERS SUGGEST INITIALLY THESE THUNDERSTORMS WILL BE MUTICELL IN NATURE AND CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL AND TORRENTIAL RAIN. AS THE STORMS EVOLVE AND MOVE QUICKLY EAST...WIND PROFILES SUGGEST THESE STORMS WILL LIKELY EVOLVE INTO A SQUALL LINE OR SEVERAL BOW ECHOES...WITH THE MAIN THREAT TRANSITIONING TO DAMAGING STRAIGHT LINE WINDS AND TORRENTIAL RAIN. LARGE HAIL WILL ALSO BE POSSIBLE. WIND SHEAR DOES NOT APPEAR SUFFICIENT TO SUPPORT TORNADOES. HOWEVER... BRIEF TORNADOES WILL BE POSSIBLE ALONG THE LEADING EDGE OF THE SQUALL LINE. WITH THE HEAVY RAINS OF LATE...THE GROUND IS FAIRLY SATURATED NORTH OF AN OTTUMWA TO GALESBURG LINE WITH MANY CREEKS AND STREAMS NEAR BANKFULL. ADDITIONAL HEAVY RAIN WILL QUICKLY RUN OFF...RESULTING IN THE POTENTIAL FOR FLOODING. AMATUER RADIO OPERATORS...STORM SPOTTERS AND EMERGENCY MANAGEMENT SHOULD BE PREPARED FOR ACTIVATION LATE THIS AFTERNOON AND EVENING. IT WOULD BE GREATLY APPRECIATED IF ANY REPORTS OF SEVERE WEATHER COULD BE RELAYED TO THE NATIONAL WEATHER SERVICE. MCCLURE
Local storm report, Jun 1, 4:47 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
447 PM CDT THU JUN 01 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0437 PM 4 N PALO IA 1 INCH HAIL
06/01/00 LINN REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jun 1, 5:32 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
532 PM CDT THU JUN 01 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0529 PM FARLEY IA 60 MPH TSTM GUST
06/01/00 DUBUQUE REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 9:09 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 66 min |
| Jun 1, 4:20 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 55 min |
| Jun 1, 4:43 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 47 min |
| Jun 1, 5:25 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 50 min |
| Jun 1, 5:46 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jones | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.